Living With MS

Discussing all aspects of Multiple Sclerosis, various treatments, including accurate information regarding Tysabri.

Sunday, May 24, 2009



My Tysabri Diary...

Happy Memorial Day everyone! I completed my 34th Tysabri infusion on May 13, and all went well.

Here are a couple of interesting observations I've made over the last two weeks:

1. There are some MS patients are still afraid of Tysabri (see the message below that I received from a MS patient);

2. A startling report from the Institute For Safe Medication Practices dated May 7, 2009 and you will specifically note pages 9 (see the chart below for the interferons: Avonex, Betaseron, & Rebif were the leading medications which caused serious, disabling, or fatal adverse events) as well as pages 11, 12, & 13 which specifically states the following:


"The interferon beta case reports for all three drugs, however, did suggest a possible additional risk of cancer—an adverse effect for which warnings do not currently exist. The latest quarter of data included 131 possible cases of cancer, including reports of cancers of breast, lung, prostate, ovary, thyroid, esophagus, colon, rectum, kidneys, brain, liver, kidneys, bladder and skin. Since the drugs were first approved we noted 1,338 reported cases of possible malignancies."

Here is the chart that I was referring to on page 9:

Table 1. Serious, disabling and fatal events in 2008 Q3
Drug Name Cases Rank

INTERFERON BETA 1380- 1
DIGOXIN 1023- 2
BACLOFEN 872- 3
VARENICLINE 659- 4
ESTROGENS 586- 5
ROSIGLITAZONE 494- 6
ETANERCEPT 412- 7
INSULIN 399- 8
EXENATIDE 399- 9
INFLIXIMAB 369-
10 (a.k.a. Rituxan)
FENTANYL 369- 11
QUETIAPINE 339- 12
ADALIMUMAB 336- 13
DIANEAL 335- 14
NATALIZUMAB 319- 15 (Natalizumab/Tysabri rated last on this list)


Here is the full report: http://www.ismp.org/quarterwatch/2008Q3.pdf

Here is the comment/message that I receive via a PM from a MS patient that is going to start Tysabri next week, and she was scared to death (I get these all the time, and after I explain the accurate facts of Tysabri do them, their responses are usually the same as this one below):

Thank you for your post on Tysibri. I am going for my first infusion next week and I am scared to death. I have been so worried about the scary side effects. PML in paticular. I have done a lot of research and your post and the comments after have helped me a great deal. Thank you again!!!!!!!!!!!!!!!!!!!!!!!

Here was my reply to her:

Hi there! (Sorry, I don't know your first name)...,

I think it's wonderful that you're about to start Tysabri (I just had my 34th infusion a couple of weeks ago)..., in my opinion (and I'm not a doctor) you really don't need to be scared of PML unless your immune system is severely suppressed. The expert authors of the New England Journal of Medicine indicate that PML is caused by a diminished immune system, not by Tysabri.


And if your neurologist pretreats you with a Benadryl drip for 30 minutes just prior to your Tysabri infusion, or if you take a Claritin-D tablet (like I do) approximately 1 hour before your infusion, this can drastically reduce the possibility of having any side effects.

It's always best to speak to your neurologist.

Relax, you're going to be on the most effective MS medication we have to fight our MS, woo hoo!

Good luck and please let me know how your first infusion goes next week, okey-dokey artichokey?

All my best you, Lauren


Here was her final reply to me:

Thank you Lauren! My name is XXX by the way! I will let you know for sure. You have eased my fears a lot!
Have a great Weekend!!!!!!
~XXX

As to this latest case of PML that just surfaced, I do not know this patient's past medical history with regard to medications that she was on.

I wrote to Biogen requesting this information, but I do not know whether or not they will release this information to me. Once I find out, I will post the information on my blog.

My guess is she was probably already immune suppressed and this could be due to being on prior medications such as Azathioprine/Imuran, Methotrexate, Novantrone, or regular pulse steroid use, etc.

In light of the unbiased current serious, disabling, and fatal/adverse events report of the interferons indicated above, I still don't understand why MS patients are so afraid of Tysabri when it is the
most effective MS medication we have to fight our MS. Maybe someday they will, I just hope it's not too late for them.

Have a safe & happy holiday weekend!

((((hugs to all))))

Love, Lauren :)

5 Comments:

  • At 5:36 PM, Anonymous Anonymous said…

    Thanks as always for your level-headed and factually-based approach to the use of Tysabri. You are a beacon of light in what must seem to many as a scary treatment approach.

    I wish you well this Memorial Day weekend.

    Deb

     
  • At 9:39 AM, Blogger Erin said…

    Lauren, You know I'm not scared of PML. To be honest with you, if Tysabri weren't an option, I don't think I could ever go back on a CRAB drug. And as I said in my blog---I like to run outside, and I have a better chance of running into a moving vehicle than contracting PML. Bartira said the risk is 1.2 in 10,000. Come on now! Nothing to fear! I don't even get a benedryl drip or take an antihistamine before my infusion. I don't get any side effects from Tysabri. The only thing I experience is a euphoric RELAXED state. And once again, thank you for your blog. If it weren't for you, I wouldn't have decided to go on Tysabri. HUGS AND LOVE!

     
  • At 9:26 AM, Anonymous Burke said…

    If I never said it before, I really appreciate you and your posts Lauren. When I started Ty in Aug 07, I found several posts online from you as I was doing my research and I've followed your posts at every forum where I see you participating ever since. You really are a credible beacon for reason when it comes to Ty and you have certainly helped me cope and understand my journey with Ty.

    Hope you had a great Memorial Day!

    --Burke

     
  • At 11:49 PM, Blogger anillo said…

    I know that Tysabri ranks last on your list for "serious, disabling and fatal events" but the actual number of pdople afflicted is 319. Thats a lot So if the didn't get PML then what did all those people face from Tysabri? The words serious, disabling and fatal are nothing to scoff at. Just so you know, I'm on Ty.

     
  • At 1:39 PM, Blogger Lauren said…

    Hi anillo,

    Thank you for your comment, however I must point out that serious adverse events (such as a rash, nausea, menstrual problems, etc.) are included in the "serious adverse events reported", and to date there have only been 10 confirmed cases of PML linked to Tysabri, not 319 as you imply.

    10 cases out of 52,000 plus patients currently on Tysabri therapy is miniscule compared to the other medications listed.

    You will have to research background information as to what "serious adverse events" were reported, but like I said, any number of side effects that were reported in Tysabri patients relate specifically to those patients alone and the side effects could be any number of things.

    Please just don't lump PML in with those statistics, because only 10 patients have developed PML, and only two of them were in the US, and your comparisons are misleading.

    Lauren

     

Post a Comment

Links to this post:

Create a Link

<< Home